Texas, 2017Damaging Wind in Texas, June 21, 2017
June 21, 2017 · NWS LUB · 1 event in 1 county or zone
For a second consecutive evening, northwest flow thunderstorms produced severe wind gusts in Parmer County. Sustained winds in excess of 50 mph accompanied the severe wind gusts for a period of ten minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For a second consecutive evening, northwest flow thunderstorms produced severe wind gusts in Parmer County. Sustained winds in excess of 50 mph accompanied the severe wind gusts for a period of ten minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 21, 5:34 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 21, 5:34 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
634 PM CDT Wed Jun 21 2017
.AVIATION...
Although VFR conditions will prevail for the next 24 hours, there
is a chance of TSRA in the vicinity of the terminals from about 03
to 09 UTC. In addition, there is a possibility of strong gust
fronts producing strong and erratic winds well ahead of the
thunderstorm activity, and possibly some blowing dust as well.
KPVW has the highest potential of this occurring tonight and we've
added a mention to the TAF to that terminal, with chances lower
at KLBB and KCDS.
&&
.PREV DISCUSSION... /issued 305 PM CDT Wed Jun 21 2017/
DISCUSSION...
High pressure remains our dominant feature across the SWRN USA.
Today, the center of the high is located across SERN AZ with
largely zonal flow across the northern half of the country. Across
SE TX, T.C. Cindy is expected to make landfall near the TX/LA
state line before being swept eastward. The mid level flow should
become more northerly through Friday before transitioning back to
a more northwesterly flow regime. A few minor ripples in the
embedded flow to our north should still drive a cold front into
the region on Friday. The upper high to our West will strengthen
early next week before the ridge to its north flattens on Tuesday
and squeezes the high into the eastern Pacific.
Thunderstorms have begun to fire across the higher terrain of
northeastern New Mexico. Given the pattern, these storms are
expected to work their way across the state line later this
evening and provide perhaps the NWRN 1/3 to 1/2 part of our area
with rainfall. Some of these storms could become strong to
possibly severe with the primary threats being winds to 60 mph and
hail to the size of golf balls. The activity should largely start
to weaken after midnight. Some risk of northwest flow storms is
possible again on Friday though the coverage appears to be less
expansive. The cold front should make it into our CWFA by sunrise
Friday morning providing for lower temps, particularly in the
northwestern zones. Storms will likely fire INVOF the frontal zone
though the positioning of the front remains nebulous.
Unfortunately, this results in a broadbrush of mild POPs though
confidence in somewhere getting storms is moderate to high.
Scattered storms are expected to continue into Saturday and Sunday
as the frontal boundary remains draped across the area. Naturally,
if the front pushes much further south, or remains to our north,
this will have a profound impact on the rain chances. However,
given the forecast disturbances to our north, there does not
appear to make things really drive much further to the south.
Still, as evidenced by several previous events earlier this
spring, this is a tricky forecast regime compounded by the
after-effects of Cindy. Models continue to suggest scattered
storms into Monday and Tuesday though these may be the results of
feedback mechanisms which may not pan out.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
33
Hazardous weather outlook, Jun 21, 4:05 AM CST, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
505 AM CDT Wed Jun 21 2017
TXZ021>044-221015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
505 AM CDT Wed Jun 21 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
Thunderstorms with downburst winds around 60 mph could affect the
far southwest Panhandle and adjacent South Plains this evening and
overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Daily chances for thunderstorms, some of which could become
severe, are expected from Friday through Monday. Heavy rainfall
at times will also be possible this weekend.
In the hours before
Special weather statement, Jun 21, 6:46 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Lubbock TX
746 PM CDT WED JUN 21 2017
TXZ021-220115-
Parmer TX-
746 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY UNTIL 815 PM CDT...
At 746 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rhea, or 14 miles west of Friona, moving southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Friona, Bovina, Oklahoma Lane, Black, Lariat and Rhea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3475 10253 3441 10263 3431 10291 3431 10301
3447 10304 3474 10304
TIME...MOT...LOC 0046Z 317DEG 28KT 3467 10297Thunderstorm Wind, Parmer
- When
- June 21, 7:20 PM CST to 7:30 PM CST
- Where
- Parmer County, 2 mi NE of Friona
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.651, -102.705
A Texas Tech University West Texas mesonet site near Friona measured wind gusts up to 65 mph for 10 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, June 21, 2017$165,000 · 1.5 in hail · 5 events
- Tornado and Storm Surge in Florida, June 21, 2017$50,000 · EF0 · 5 events
- Damaging Winds in New Jersey, June 21, 201752 kt wind · 19 events
- Tornadoes and Hail in Minnesota, June 21, 2017EF0 · 15 events
- Hail and Damaging Winds in Kansas, June 21, 2017$1,000 · 1 in hail · 14 events
- Damaging Winds in Pennsylvania, June 21, 201763 kt wind · 13 events
- Hail and Damaging Winds in Texas, June 21, 20171.25 in hail · 11 events
- Hail and Damaging Winds in Oklahoma, June 21, 20171.75 in hail · 8 events
- Flash Flooding and Flooding in Florida, June 21 to 23, 20176 events
- Tropical Storm in Texas, June 21 to 22, 20175 events
- Hail in Iowa, June 21, 20171 in hail · 4 events
- Damaging Winds in Colorado, June 21, 2017$4,000 · 62 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694836.